Alert archive / Colorado / Snow Squall Warnings in 2020

Snow Squall Warning 5, NWS Pueblo, CO

February 25, 2020El Paso County, Colorado

NWS Pueblo, CO issued this snow squall warning at Feb 25, 2020, 12:13 PM MST for El Paso County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2020, 12:13 PM MST (19:13 UTC)
Expired
Feb 25, 2020, 1:00 PM MST
In force
47 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County El Paso County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-133 m²/s²
0-3 km storm-relative helicity
-131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS55 KPUB 251915
SQWPUB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
1213 PM MST Tue Feb 25 2020

COC041-252000-
/O.NEW.KPUB.SQ.W.0005.200225T1913Z-200225T2000Z/
El Paso CO-
1213 PM MST Tue Feb 25 2020

The National Weather Service in Pueblo has issued a

* Snow Squall Warning for...
  North central El Paso County in east central Colorado...

* Until 100 PM MST.

* At 1213 PM MST, a dangerous snow squall was located near Black
  Forest, or 19 miles northeast of Colorado Springs, moving southwest
  at 10 mph.

  HAZARD...Poor visibility in heavy snow.

  SOURCE...Public.

  IMPACT...Dangerous life-threatening travel.

highways 83 and I-25 will be impacted by this snow squall.

Locations impacted include...
Northeastern Colorado Springs, Monument, Air Force Academy, Palmer
Lake, Black Forest and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 3907 10444 3887 10474 3913 10494 3913 10447
TIME...MOT...LOC 1913Z 037DEG 8KT 3909 10467 

$$

Hodanish

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 25, 10:24 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 25, 10:24 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1024 AM MST Tue Feb 25 2020

.UPDATE...
Issued at 1005 AM MST Tue Feb 25 2020

Based on Tweets, web cams and obs, have issued a snow advisory
for N El Paso county. I don't think we will see sustained heavy
snow over the Palmer, but the combo of winds and light snow will
cause difficult driving conditions.

UPDATE Issued at 836 AM MST Tue Feb 25 2020

Updated gridds to increase POPs along CO/KS border. Also watching
for the potential for the need of a high wind warning for parts of
the plains. \/Hodanish

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MST Tue Feb 25 2020

Currently, recent computer simulations, satellite imagery, radar
returns and real-time data indicate that areas of light snow
continuing over primarily the Central Mountains, with variable
cloudiness elsewhere.  In addition, early morning temperatures
generally running near seasonal averages in combination with the
strongest winds remaining north of the CWA as of 4 AM this morning.

Regarding winds, expect a significant increase in the wind field
from this morning into this afternoon(especially over eastern
locations), with localized northerly component surface wind gusts
challenging 50 mph at times possible. Winds are then expected to
decrease over the majority of southern Colorado tonight.

In addition to the gusty winds, a relatively strong upper
disturbance impacting the region today will be capable of producing
areas of snow(with some localized heavier snow banding in
combination with the gusty winds possible at times, especially
during the afternoon hours and favoring, but not limited to northern
EL Paso county).  If these localized snow bands develop, short fused
products, such as snow squall warnings/etc. may be issued/required
later today.  Precipitation is the projected to decrease/end
tonight.

Another short-term meteorological concern will be the well below
seasonal temperatures projected over the CWA during the next 24
hours in combination with the gusty winds, causing wind chill values
to drop below 0F at times, especially by later tonight.

Speaking of temperatures, maximum temperatures today are expected to
only climb into the 30s over eastern locations(which is 20+F below
climatological averages), with minimum temperatures expected to drop
into the single digits over many I-25 corridor locations by later
tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 341 AM MST Tue Feb 25 2020

Still enough n-nw flow across the area on Wed to keep temps at or
slightly below average, though maxes at many locations will warm
5-15f from Tue readings. Suppose higher peaks of the central
mountains could see some flurries as moisture/energy brush by,
though not expecting any accumulation. Upper ridge then builds
Thu/Fri, bringing warmer temps as heights rise, while winds over
the mountains gradually relax, especially by Friday. Weekend looks
warm, as ridge shifts east and w-sw flow aloft gradually
increases across the state, and some 60f readings will reappear on
the plains both days as downslope flow strengthens. Wrn U.S.
trough returns from Sun into early next week, though still some
variance in model solutions regarding how far south main energy
digs and how fragmented trough becomes as it lifts eastward.
Stuck close to the blended model guidance at this point, with
increasing snow chances along the Continental Divide late Sunday
spreading gradually eastward Sunday night and Monday. Temps will
begin a slow fall Mon/Tue as well, though operational models and
most guidance suggest incoming air mass won't be particularly
cold, with readings only falling back toward seasonal levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1021 AM MST Tue Feb 25 2020

KCOS...

Winds and snow with IFR/MVFR conditions will continue through mid
afternoon and then clear out with VFR returning by late
afternoon.

KPUB...

Winds will continue until early evening then quickly decrease. VFR
expected throughout the period.

KALS...

VFR next 24 hours with breezy conditions this afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 2 PM MST this afternoon for COZ084-085.

Winter Weather Advisory until 5 PM MST this afternoon for COZ084.

&&

UPDATE...HODANISH
SHORT TERM...77
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Feb 25, 6:02 AM MST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
602 AM MST Tue Feb 25 2020

COZ058>089-093>099-261315-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
602 AM MST Tue Feb 25 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Strong northerly winds gusting in excess of 50 mph at times are
expected over many sections of the Interstate 25 corridor into the
southeastern Colorado plains from later this morning into this
afternoon.

In addition, areas of snow and blowing snow are also anticipated
over many eastern locations from later this morning into early
this evening. Locations such as northern portions of EL Paso
county as well as sections of Teller county have the greatest
potential of experiencing higher snow totals with this storm
system as 1 to 3 inches of snow will be possible over these
locations into early this evening. Elsewhere over many southern
Colorado locations, snow accumulations generally under 1 inch are
expected from today into early this evening.

Also, unseasonably cold temperatures in combination with the gusty
winds will allow wind chill values to drop to below zero at times
over several southern Colorado locations both this morning and then
again tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A weather system will bring a chance of snow to the Continental
Divide late Sunday, then a chance of rain and snow showers to most
of the region on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible from today into early this evening across most of southern
Colorado.

77/10

In the hours before

Local storm report, Feb 25, 9:46 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
946 AM MST TUE FEB 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     NON-TSTM WND GST 1 SE PETERSON AFB       38.82N 104.68W
02/25/2020  M64 MPH          EL PASO            CO   ASOS

            ASOS STATION KCOS COLORADO SPRINGS AIRPORT.

&&

KAM
Local storm report, Feb 25, 9:47 AM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
947 AM MST TUE FEB 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 AM     NON-TSTM WND GST 4 SW CAMPO              37.06N 102.63W
02/25/2020  M58 MPH          BACA               CO   MESONET

            MESONET STATION UCNC2 UTE CANYON.

&&

KAM
Local storm report, Feb 25, 10:30 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1030 AM MST TUE FEB 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             3 NW BLACK FOREST       39.05N 104.74W
02/25/2020  M1.2 INCH        EL PASO            CO   PUBLIC

            SNOWFALL SINCE MIDNIGHT.

&&

MW
Local storm report, Feb 25, 10:51 AM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1051 AM MST TUE FEB 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.62W
02/25/2020  M60 MPH          BACA               CO   ASOS

            ASOS STATION KSPD 8 S SPRINGFIELD.

&&

KAM
Local storm report, Feb 25, 11:16 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1116 AM MST TUE FEB 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.62W
02/25/2020  M62 MPH          BACA               CO   ASOS

            ASOS STATION KSPD 8 S SPRINGFIELD.

&&

KAM
Local storm report, Feb 25, 12:09 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1209 PM MST TUE FEB 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     NON-TSTM WND GST 3 ESE HOEHNE            37.27N 104.33W
02/25/2020  M58 MPH          LAS ANIMAS         CO   AWOS

            AWOS STATION KTAD TRINIDAD AIRPORT.

&&

KAM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 9:00 AM MSTHigh Wind WarningPUBEl Paso5 hr
Feb 25, 9:59 AM MSTWinter Weather AdvisoryPUBEl Paso7 hr

Nearby

Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.